Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Can tamoxifen during maintenance therapy with avastin after ovarian cancer treatment with Chemo cause elevated ca 15-3 values?

User rating for this question
Very Good
Answered by

OBGYN, Gynecologic Oncology
Practicing since : 1984
Answered : 99 Questions
Can tamoxifen,which is additionally taken during maintenance therapy with avastin after ovarian cancer treatment with chemo cause elevated ca 15-3 values??

I was diagnosed 2,5 years ago with ovarian cancer, had a debulking operation and then 6 cycles of chemo (taxol/platin); after that 12 months of maintenance therapy with Avastin only(every 3 weeks); PET-CT and all other imaging methods were then clear with no evidence of disease; shortly after, ca 15-3 value was rising (more significantly then ca 125 value!); my onc. said, who is making the follow up always with these 2 markers, that this is due to some recurrence in the reproperitonal area; in this case, not ca 125, but rather ca 15-3 is rising ??!! So they fould on the sigmoid colon a small knot, which was removed by surgery; after that anoyther 6 cycle chemo(Taxol/platin) was donr and since last 6 months a maintenance therpy with avastin(every 3 weeks) plus tamoxifen(orally every day, 20 mg) is ongoing; all imaging methods, like whole body and abdominal MRI; PET-CT, etc. scan showe no signs of any recurrence; in the last to blood tests, ca 15-3 started to trise slowly; from 24 to 28 to 33 and 3 weeks ago to 66; ca 125 againf was moving very slowly, from 5,8 to 5,5 to 8,2...meanwhile a urin analysis showed, lots of bacteria and some leucocytes; onc. said, the elevation of tumor markers van result from an gyno-urinary tract infection; so I was treated with cipro antibiotics, which I finished 1 week ago, a new urine test showed no bacteria, and very few leucocytes(within acceptable limits); tomorrow ı have another avastin treatment, but before, as they always due, they will make a blood analysis and determine the both tumor markers; I'm scared to death..I hope, that the elevated marker values 3 weeks ago are dure to the urinary infection..Wjhat is your opinion..please send it to me, if possible till this evening, as tomorrow morning I will be in the hospital..thanks
I am waiting for your opinion; would appreciate to have it asap, as I will be very early tomorrow morning in the hospital and will have no access to my e-mail.

I forgot to write to you, that my diagnosis 2,5 years ago was: ovarian cancer, 3c.

2 more questions:

-is it normal, that besides ca 125, the ca 15-3 value is determined every 3 weeks as a secondary marker??
- I started to take orally tamoxifene since 5-6 months, I have every time, after I have taken tamoxifene abdominal bloating; is this a isde effect of this drug and what can I do against it??
Posted Tue, 8 Oct 2013 in Cervical and Ovarian Cancer
Answered by Dr. Manjunath L Ramarajapalli 18 hours later
Brief Answer:
Only tumor marker elevation need not be treated

Detailed Answer:

The elevation of tumor markers ca 125 and ca 15-3 are nonspecific and may be elevated in other conditions like liver disorders, ascites, peritoneal infections (like tuberculosis) etc.
However in case of ovarian tumor on treatment elevation of markers may be seen either with infection or recurrence. It would be hard to differentiate whether it's the infection or recurrence in your case without radiological evidence.

Tamoxifen along with avastin wouldn't be the reason for elevated tumour marker.

In our practice we do tumor markers once in 3 to 6 months. Also only tumor marker elevation without radiological evidence is not treated.

Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor